Tardive dyskinesia is a serious neurological disorder, characterized by rapid, continual blinking, grimacing, involuntary movements, as well as impaired mobility of the fingers. Elderly patients, especially women, are at greater risk to contract Tardive Dyskinesia. TD appears to arise from damage to the body’s system that uses and processes the neurotransmitter dopamine. Postsynaptic dopaminergic receptors become extremely sensitive to stimulation during neuroleptic treatment. Research suggests that prescribing a neuroleptic along with an anti-parkinsonian drug to prevent a reaction is useless and may in fact render the patient even more sensitive to tardive dyskinesia.
There is no known treatment for tardive dyskinesia and its symptoms may continue even after halting use of the drug that caused it. However, there are cases where the symptoms diminish and end over time. TD can be caused by high-dose or long-term use of dopamine antagonists, usually antipsychotics. One such antipsychotic is Reglan.
Reglan, as well as other neuroleptic drugs, are generally prescribed for serious psychiatric disorders. Reglan is also prescribed for gastrointestinal disorders (such as gastroesophageal reflux disease) because it stimulates motility in the upper GI tract. The FDA issued a black box warning for Reglan (metoclopramide) and advises doctors to avoid chronic use of the drug.
A new generation of atypical antipsychotics, including Risperdal, Abilify, Seroquel and Zyprexa, appear to cause tardive dyskinesia somewhat less frequently. However, they have been identified as possible causes of serious metabolic disorders, such as diabetes and hyperglycemia.